Format

Send to

Choose Destination
See comment in PubMed Commons below
Am J Emerg Med. 2012 Jul;30(6):950-3. doi: 10.1016/j.ajem.2011.05.015. Epub 2011 Jul 29.

Reversal of quetiapine-induced altered mental status with physostigmine: a case series.

Author information

1
Hennepin Regional Poison Center, Mail Code: RL, Minneapolis, MN 55415, USA. jonbcole@gmail.com

Abstract

Quetiapine overdose is a clinical entity commonly encountered in emergency departments. Quetiapine is a drug with many mechanisms, including antimuscarinic effects. Traditionally, treatment of quetiapine toxicity has been primarily supportive care. Case reports exist documenting improvement in mental status in these patients after administration of physostigmine, a carbamate capable of reversing antimuscarinic toxicity. In this descriptive case series, 3 patients with quetiapine toxicity treated with physostigmine are reported. In each case, the patient had significant altered mental status that was rapidly reversed with administration of physostigmine. In all 3 cases, patient disposition was changed to a lower level of care, requiring less invasive monitoring. In 1 case, intubation was prevented. Because quetiapine toxicity is commonly encountered and the use of physostigmine in this setting is a potentially practice-altering treatment, emergency physicians should be aware of this phenomenon.

PMID:
21802878
DOI:
10.1016/j.ajem.2011.05.015
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Support Center